Mississippi, 2010Hail in Mississippi, March 1, 2010
March 1, 2010 · NWS JAN · 1 event in 1 county or zone
Isolated strong thunderstorms moved rapidly northeast around the Hattiesburg area. These storms produced multiple reports of dime to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms moved rapidly northeast around the Hattiesburg area. These storms produced multiple reports of dime to nickel sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 10:55 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 1, 10:55 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST MON MAR 1 2010
.UPDATE...LATEST WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE CLOSED
SOUTHERN STREAM DISTURBANCE HEADED OUR WAY FROM OUT OF CENTRAL TX AS
IT BECOMES INCREASINGLY PHASED WITH A NORTHERN STREAM TROUGH. THE
MORNING JAN SOUNDING REVEALED MEAGER MOISTURE BEING ADVECTED IN SO
FAR...BUT THIS WILL CHANGE THROUGH THE AFTERNOON AS THE INCOMING
DISTURBANCE AND ASSOCIATED DEVELOPING GULF LOW BEGIN TO BRING
MOISTURE AND PRECIP UP OUR WAY. RIGHT NOW THERE ARE A LOT OF LIGHTER
RADAR RETURNS ACROSS CENTRAL MS AND AREAS WEST OF THE MS RIVER...BUT
A GOOD PORTION OF THIS PRECIP IS EVAPORATING BEFORE IT REACHES THE
GROUND AS IT DESCENDS THROUGH DRY LOWER ATMOSPHERIC LAYERS. RADAR
RETURNS FURTHER WEST OVER SHV ALSO SHOW A LOT OF BRIGHT BANDING AS
SNOW GENERATED ALOFT MELTS BEFORE REACHING THE SURFACE.
THE PREVIOUS FORECAST COVERS TODAY'S SITUATION WELL WITH INCREASING
CHANCES FOR RAIN FROM WEST TO EAST THROUGH THIS AFTERNOON. DEBATED
INCLUDING THUNDER IN AT LEAST SOUTHWEST ZONES AS LIFT BY LATE
AFTERNOON THERE WILL BE QUITE STRONG. ENDED UP LEAVING IT OUT THOUGH
AS ANY THUNDER WILL HAVE TO BE GENERATED THROUGH CSI...WHICH IS HARD
TO PINPOINT AT TIMES...AND NO SEVERE THUNDERSTORMS ARE EXPECTED
EITHER WAY. I DID INCREASE HIGHS A BIT IN FAR EASTERN ZONES OF MS
WHERE COOLING DUE TO EVAPORATION WILL HOLD OFF PERHAPS A BIT LONGER
INTO THE DAY THAN ANTICIPATED. BUT STILL NOT EXPECTING 60 DEGREE
READINGS HERE.
THE FORECAST FOR TONIGHT STILL APPEARS QUITE TRICKY CONSIDERING THE
LATEST ROUND OF MODEL GUIDANCE COMING IN. THE PREDICTED LAYOUT OF
MASS FIELDS AND GULF LOW POSITION ARE SUGGESTIVE OF HEAVY SNOW IN
OUR AREA. HOWEVER...TEMPERATURES IN THE BOUNDARY LAYER ARE GENERALLY
UNSUPPORTIVE OF SNOW GETTING TO THE GROUND...EXCEPT IN THE GFS
MODEL. THE PREVIOUS FORECAST SEEMS TO HANDLE THE SITUATION AS WELL
AS CAN BE EXPECTED RIGHT NOW...FORECASTING SOME LIGHT ACCUMULATIONS
POSSIBLE IN NORTHERN ZONES TONIGHT...AND ONLY ON GRASSY AND ELEVATED
SURFACES. THERE WILL PROBABLY BE AT LEAST A FEW TWEAKS TO TONIGHT'S
AND TOMORROW'S FORECAST WITH THE AFTERNOON PACKAGE...BUT I WILL
LEAVE ALONE FOR NOW. /BB/
&&
.PREV DISCUSSION... /ISSUED 412 AM CST MON MAR 1 2010/
SHORT TERM...THE BIGGER DECISIONS WITH THIS PACKAGE CONTINUE TO BE
THE POTENTIAL FOR MEASURABLE SNOW FOR TONIGHT AND EARLY TUESDAY.
WILL MAINTAIN A RAIN/SNOW MIX FOR MUCH OF THE ARKLAMISS FOR LATE
TONIGHT INTO TUESDAY MORNING AND ADD MENTION OF LIGHT ACCUMULATIONS
BELOW 1 INCH FOR NERN ZONES IN THE HWO.
WILL SEE INCREASING ASCENT AS THE UPPER TROUGH APPROACHES FROM THE
WEST TODAY. AREAS OF PRECIP ASSOCIATED WITH THE FIRST WAVE HAVE
DEVELOPED JUST UPSTREAM AND WILL CONTINUE TO SHIFT INTO WRN ZONES
THIS MORNING. THE ASSOCIATED SURFACE LOW WILL TRACK ACROSS THE WRN
GULF TODAY...RESULTING IN A TIGHTENING PRESSURE GRADIENT ACROSS THE
ARKLAMISS AND GUSTY NE WINDS THIS AFTERNOON. THE PRESSURE GRADIENT
WILL INCREASE SOMEWHAT THIS EVENING AS THE SURFACE LOW CONTINUES
EWD. HAVE ISSUED A LAKE WIND ADVISORY FOR LARGER LAKES OVER NE LA
AND CNTRL/SRN MS FOR TONIGHT.
FORCING WILL INCREASE TONIGHT AS THE MAIN LOW PRESSURE TROUGH SHIFTS
INTO THE AREA. PRECIPITATION WILL BE WIDESPREAD ACROSS THE REGION
OVERNIGHT...ESPECIALLY OVER CENTRAL AND SRN ZONES WHERE GENERAL
ASCENT WILL BE STRONGEST DUE TO PROXIMITY OF THE LOW CENTER.
TEMPERATURES ALOFT WILL COOL THIS AFTERNOON AS THE LARGE UPPER
TROUGH APPROACHES. COLD AIR ADVECTION WILL DEVELOP AT LOWER LEVELS
TONIGHT...HOWEVER MODEL DISCREPANCIES REMAIN REGARDING THE DEGREE OF
LOWER LEVEL COOLING EXPECTED. THE EURO AND NAM REMAIN WARM AND LIMIT
THE REGION TO A RAIN/SNOW MIX AT BEST LATE TONIGHT AND EARLY TUE
MORNING. THE GFS REMAINS COLDER AND HAS BEEN CONSISTENTLY SO OVER
THE PAST FEW DAYS. OF ADDITIONAL CONCERN IS A WEDGE OF COOLER TEMPS
NOTED TO OUR NE THIS MORNING THAT THE GFS EDGES INTO NE/ECNTRL ZONES
TOWARD MORNING. FOLLOWING THE COLDER GFS INCREASES THE CHANCES OF A
CHANGE OVER TO LIGHT SNOW OVER NRN ZONES TOWARD MORNING BUT EVEN IT
MAINTAINS A SHALLOW LAYER THAT REMAINS ABOVE FREEZING JUST ABOVE THE
SURFACE. THE CHANGE OVER TO SNOW WILL BE HAMPERED BY ONGOING RAIN.
THIS AND THE SHALLOW WARMER LAYER NEAR THE GROUND WILL SIGNIFICANTLY
DECREASE THE POTENTIAL FOR ANY SNOW THAT DEVELOPS TO ACCUMULATE.
AREAS ALONG AND N OF INTERSTATE 20 WILL SEE A RAIN/SNOW MIX. THE
BEST POTENTIAL FOR POSSIBLE ACCUMULATIONS...1 INCH OR LESS...WILL
OCCUR OVER NERN ZONES. THE AIR MASS WILL COOL FIRST OVER NWRN ZONES
BUT PRECIP WILL BEGIN TO DECREASE FIRST IN THOSE AREAS. A FEW
FLURRIES WILL BE POSSIBLE TOWARD MORNING WITH NO ACCUMULATION
EXPECTED IN THAT AREA.
THE BACK EDGE OF WEAKER ASCENT WITH THE TROUGH WILL BE PROLONGED
INTO THE DAY TUESDAY AS A SHORTWAVE DROPS INTO THE BACK OF THE
RETREATING TROUGH. WILL MAINTAIN SLIGHT CHANCE POPS FOR RAIN OR
RAIN/SNOW MIX EARLY TUE WITH DRYING IN THE AFTERNOON. THE LAKE WIND
ADVISORY WILL PROBABLY BE EXTENDED INTO TUESDAY BUT WILL LEAVE THIS
TO LATER SHIFTS TO BETTER DEFINE THE NECESSARY AREA. WILL SEE
OVERNIGHT LOWS BACK BELOW FREEZING BY TUESDAY NIGHT.
LONG TERM....(WEDNESDAY THROUGH MONDAY)...LONG RANGE GUIDANCE IS IN
GOOD AGREEMENT SHOWING HIGH PRESSURE AT THE SURFACE AND ALOFT
BUILDING OVER THE ARKLAMISS ON WEDNESDAY...WITH DRY WEATHER EXPECTED
THROUGH THE WEEKEND AS THIS HIGH PRESSURE SLOWLY TRANSITS THE
REGION. BELOW NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH
SATURDAY AS NORTHERLY FLOW AT THE SURFACE PERSISTS HELPING FUNNEL
COOLER AIR SOUTH.
THE 00Z OPERATIONAL GFS IS A TOUCH FASTER THAN THE 00Z ECMWF
BRINGING RETURN FLOW OFF THE GULF BACK INTO THE REGION OVER THE
WEEKEND. AS SUCH I THINK GFS MOS TEMPS MIGHT BE A TOUCH ON THE WARM
SIDE SATURDAY AND SUNDAY AND CUT A FEW SITES TOWARD THE COOLER
ENSEMBLE GUIDANCE. EITHER WAY...IT APPEARS HIGH AND LOW TEMPERATURES
WILL TRY AND GET TO NEAR NORMAL FOR THIS TIME OF YEAR SATURDAY NIGHT
THROUGH MONDAY...ALTHOUGH ACTUALLY GETTING APPEARS MOST LIKELY ALONG
AND SOUTH OF THE HIGHWAY 84 CORRIDOR.
THINGS COULD GET INTERESTING EARLY NEXT WEEK AS BOTH THE GFS AND THE
ECMWF SHOW A POTENT S/WV CROSSING THE FOUR CORNERS REGION AND
SUBSEQUENT STRONG LEE-SIDE CYCLOGENESIS DEVELOPING OVER THE CENTRAL
PLAINS. UNFORTUNATELY THE 00Z ECMWF IS MUCH SLOWER ON THE
PROGRESSION OF THIS SYSTEM...WITH THE GFS/GFS ENSEMBLE IN MUCH
BETTER AGREEMENT SHOWING DEEP SURFACE LOW PRESSURE OVER THE CENTRAL
PLAINS BY SUNDAY AFTERNOON. WENT AHEAD AND INCREASED POPS FROM WEST
TO EAST STARTING EARLY MONDAY AS WARM/MOIST AIR IS LIFTED INTO THE
REGION...ALTHOUGH I DID TRIM BACK THE EAST EARLY ON. THE GFS SHOWS
GOOD DYNAMICS FOR SEVERE WEATHER SETTING UP FOR MONDAY AFTERNOON
AHEAD OF THE APPROACHING COLD FRONT...THE MOST IMPRESSIVE BEING THE
LEFT EXIT REGION OF A 140+KT JET STREAK CO-LOCATED WITH 6.5-7.0 C/KM
LAPSE RATES IN THE 700-500MB LAYER...BOTH PARKED OVER SOUTH CENTRAL
MS MONDAY AFTERNOON. HOWEVER...CONSIDERING THE SLOWER ECMWF SOLUTION
ISN'T TOTALLY UNREASONABLE WILL OMIT MENTION OF STRONG TO SEVERE
STORMS IN THE HWO AT THIS TIME AND HOPE FOR BETTER MODEL AGREEMENT
TOMORROW NIGHT. INTERESTED PARTIES ARE ADVISED TO MONITOR THIS
STORM. /BK/
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THIS MORNING INTO EARLY
AFTERNOON. RAIN CHANCES WILL INCREASE THIS AFTERNOON INTO TONIGHT AS
A SFC LOW WILL MOVE ALONG THE GULF AND AN UPPER DISTURBANCE MOVES
OVER THE AREA. SKIES WILL BE OVERCAST WITH CEILINGS ABOVE 4KFT AND
SHOULD LOWER BY LATE AFTERNOON AND CONTINUE OVERNIGHT. AS
WIDESPREAD RAIN OVERSPREADS THE AREA...CEILINGS WILL REMAIN BKN-OVC
AND CEILINGS WILL BE MVFR TO IFR. VISIBILITIES WILL DECREASE IN THE
RAIN BUT LIKELY REMAIN AROUND 4-6SM. AS THE RAIN MOVES OUT EARLY
TUESDAY...THERE COULD BE SOME MIXTURE OF SNOW AS WELL AND THIS MAY
DROP VISIBILITIES INTO THE MVFR TO IFR RANGE. WINDS WILL BE OUT OF
THE NORTH TO NORTHEAST AND BREEZY WITH SPEEDS AROUND 15KT.
CONDITIONS WILL IMPROVE THROUGH THE DAY TUESDAY AS PRECIP BEGINS TO
MOVE OUT OF THE AREA. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 50 37 44 31 / 100 100 49 0
MERIDIAN 55 36 43 31 / 75 100 69 4
VICKSBURG 48 36 46 32 / 100 100 33 0
HATTIESBURG 58 40 48 31 / 87 100 33 8
NATCHEZ 49 36 45 31 / 100 99 25 0
GREENVILLE 48 36 45 32 / 73 74 28 0
GREENWOOD 48 36 43 31 / 68 80 39 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR MSZ043-049-052.
LA...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR LAZ009.
AR...NONE.
&&
50/28/03/BKHazardous weather outlook, Mar 1, 6:03 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
603 AM CST MON MAR 1 2010
ARZ074-LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-
021215-
ASHLEY-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
603 AM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED WIND SPEEDS AROUND 20 MPH WITH HIGHER GUSTS CAN BE EXPECTED
ON LARGER LAKES THIS EVENING AND TONIGHT. A LAKE WIND ADVISORY HAS
BEEN ISSUED FOR THE ROSS BARNETT RESERVOIR...LAKE PROVIDENCE AND
OKATIBBEE LAKE FROM 6 PM THIS EVENING TO 6 AM TUESDAY. GUSTY
NORTHEAST WINDS WILL DEVELOP ACROSS THE AREA TODAY AS AN INTENSE LOW
PRESSURE SYSTEM TRACKS TO THE EAST ALONG THE NORTHERN GULF.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
ARZ075-MSZ018-019-025>039-044>046-021215-
CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
603 AM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF RAIN AND SNOW WILL DEVELOP AFTER MIDNIGHT...POSSIBLY
CHANGING OVER TO LIGHT SNOW BEFORE ENDING EARLY TUESDAY. SNOWFALL
WILL MELT QUICKLY WITH ONLY LIGHT ACCUMULATIONS OF LESS THAN AN INCH
POSSIBLE ON GRASSY AND ELEVATED SURFACES BEFORE TEMPERATURES WARM
LATE TUESDAY MORNING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
03
Hail, Forrest
- When
- March 1, 1:32 PM CST to 1:34 PM CST
- Where
- Forrest County, 0.91 mi SE of Hattiesburg
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -89.310
There were multiple reports of dime to nickel sized hail around the Hattiesburg area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Louisiana, March 1, 2010$50,000 · 61 kt wind · 6 events
- Strong Wind in Mississippi, March 1, 2010$51,000 · 3 events
- Flooding in Arkansas, March 1 to 7, 2010$30,000 · 3 events
- Coastal Flood in Massachusetts, March 1, 2010$20,000 · 2 events
- High Surf in Hawaii, March 1 to 3, 201015 events
- Drought in Colorado, March 1 to 31, 201013 events
- Strong Wind in Mississippi, March 1, 2010$15,000 · 3 events
- Drought in Hawaii, March 1 to 31, 201011 events
- Drought in Utah, March 1 to 31, 20107 events
- High Wind in Maine, March 1, 201052 kt wind · 6 events
- Drought in Wisconsin, March 1 to 31, 20104 events
- Blizzard and High Wind in Alaska, March 1 to 3, 201075 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215111.